North Carolina, 2007Funnel Cloud in North Carolina, September 12, 2007
September 12, 2007 · NWS ILM · 1 event in 1 county or zone
A thunderstorm produced a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 12, 12:33 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 12, 12:33 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
133 PM EDT WED SEP 12 2007
.SYNOPSIS...
A WEAK COLD FRONT WILL STALL ACROSS THE AREA THROUGH FRIDAY.
PLENTY OF MOISTURE AND A SERIES OF UPPER LEVEL DISTURBANCES WILL
LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. A
STRONG COLD FRONT WILL CROSS THE AREA FROM THE NORTH ON SATURDAY...
BRINGING DRIER AND MUCH COOLER AIR INTO THE CAROLINAS FOR THE
FIRST PART OF NEXT WEEK.
&&
.NEAR TERM /THROUGH THIS AFTERNOON/...
DIFFUSE FRONTAL BOUNDARY HAS DROPPED INTO THE ILM CWA...WITH DRIER
AIR POISED JUST TO THE NORTH. LAST OF NOCTURNAL PRECIP HAS FINALLY
DIED OUT...LEAVING US HIGH AND DRY FOR THE TIME BEING. WATER VAPOR
IMAGERY SHOWS A SHEARED OUT VORT JUST REACHING THE NW CORNER OF
GEORGIA.
BIGGEST NEAR TERM QUESTION IS THE CHANCE FOR PRECIP THIS AFTERNOON.
RUC SHOWS STABLE AIR INTO THE NORTHERN TIER OF COUNTIES...THO I DO
NOT BELIEVE THAT THE 60ISH DEWPOINTS TO THE NORTH WILL QUITE MAKE
IT. GFS HAS BEEN DISCOUNTED DUE TO FEEDBACK ISSUES. EXPECT THE
VORT MAX TO BE SHEARED OUT TO OUR NORTH THIS AFTERNOON...BUT NOT
ENOUGH MOISTURE IN THE NORTHERN COUNTIES TO JUSTIFY MORE THAN SLIGHT
CHANCE THERE. FARTHER SOUTH THE BETTER INSOLATION SHOULD BE ENOUGH
TO WARRANT KEEPING THE LIKELY POPS ACROSS MY FAR SOUTHERN
COUNTIES...WHILE CUTTING BACK TO CHANCE IN BETWEEN.
MAX TEMPS WILL DEPEND HEAVILY ON THE DEGREE OF CLOUD COVER...AND
WILL NOT TAKE MUCH SUNSHINE FOR A BUST TO OCCUR. NOT ENOUGH
CONFIDENCE TO MAKE SIGNIFICANT CHANGES TO THE GOING TEMP FORECAST.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
THE SUBTROPICAL RIDGE AXIS CURRENTLY JUST OFFSHORE WILL BECOME
SUPPRESSED TO THE SOUTH ACROSS FLORIDA FRIDAY...THEN RETROGRADE
WEST INTO THE GULF OF MEXICO THIS WEEKEND AS A SERIES OF STRONG
UPPER TROUGHS DIVE INTO THE GREAT LAKES AND CARVE OUT A LONGWAVE
EAST COAST TROUGH. AT THE SURFACE...A COLD FRONT IS EXPECTED TO
STALL NEAR THE SANTEE RIVER THIS EVENING...THEN SLOWLY RETURN
NORTH TO AROUND MYRTLE BEACH TO FLORENCE THURSDAY...REMAINING
THERE FOR THE NEXT 24 HOURS. THE FRONT WILL PUSH NORTH INTO NORTH
CAROLINA FRIDAY AS WINDS BECOME MORE SOUTHERLY THROUGHOUT THE AREA
AHEAD OF A MUCH STRONGER COLD FRONT FOR THE WEEKEND.
A WELL-DEFINED UPPER DISTURBANCE IS PREDICTED BY BOTH THE NAM AND
GFS TO BE TRAVERSING THE AREA THIS EVENING. THE BULK OF THE
CONVECTIVE ACTIVITY SHOULD SCOOT OFFSHORE BY MIDNIGHT. BEHIND THIS
DISTURBANCE DOWNWARD MOTION WILL LEAD TO MID-LEVEL DRYING AND A
LULL IN PRECIPITATION COVERAGE THROUGH THE FIRST HALF OF THURSDAY...
ESPECIALLY ACROSS NORTH CAROLINA.
MODELS SUGGEST A SECOND UPPER DISTURBANCE WILL MOVE THROUGH THE
EASTERN CAROLINAS THURSDAY NIGHT...POTENTIALLY ACCOMPANIED BY
ANOTHER CONCENTRATED AREA OF SHOWERS AND STORMS. HOWEVER COMPARED
TO YESTERDAY BOTH MODELS APPEAR SOMEWHAT DRIER IN THE MID LEVELS
(700-500 MB) BEYOND TONIGHT. PRECIPITABLE WATER VALUES SHOULD
STILL HOVER AROUND TWO INCHES THROUGH FRIDAY WHICH IS SUFFICIENT
FOR LOCALIZED HEAVY RAINFALL. SO FAR WE ARE NOT INCLUDED IN THE
HPC EXCESSIVE RAINFALL OUTLOOK.
HAVE NUDGED HIGH TEMPERATURES UP A DEGREE OR TWO IN SPOTS COMPARED
TO FORECASTS 24 HOURS AGO...NOW GENERALLY 84-87 THURSDAY AND
83-85 FRIDAY. THIS IS PRIMARILY DUE TO THE POTENTIAL FOR MORE
BREAKS IN THE CLOUDS OR LULLS IN SHOWER ACTIVITY. POOR NIGHTTIME
RADIATIONAL COOLING MEANS TEMPERATURES SHOULD FALL TO NEAR THE
DEWPOINT BUT NO LOWER...GENERALLY 69-73.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
UNSETTLED WX EXPECTED FRI INTO SAT WITH THE FRONTAL BOUNDARY
LINGERING OVER THE AREA. NEXT TO IMPOSSIBLE TO TELL WHAT IN THE GFS
IS A REAL IMPULSE AND WHAT IS FEEDBACK...BUT IT WILL ONLY TAKE SO
MUCH TO TRIGGER PRECIP IN THIS ENVIRONMENT. WILL GO WITH HIGH
CHANCE POPS FRI-SAT AND ALLOW LATER SHIFTS TO NARROW DOWN WINDOWS
FOR HIGHER POPS. ABUNDANT CLOUD COVER WILL KEEP DIURNAL TEMP RANGES
SMALLER THAN CLIMO.
STRONGER COLD FRONT MOVES THRU SAT NIGHT AS A BROAD UPPER TROF TAKES
HOLD OVER THE EASTERN U.S. STRONG CANADIAN HIGH PRESSURE BEHIND THE
FRONT WILL MEAN A SIGNIFICANT AIRMASS CHANGE...WITH BOTH MAX AND MIN
TEMPS A CATEGORY BELOW CLIMO SUNDAY THROUGH TUESDAY. HELD ON TO A
SLIGHT CHANCE POP INTO SUNDAY FOR THE POTENTIAL THAT THE FRONT DOES
NOT GET FAR ENOUGH SOUTH...WITH THE REMAINDER OF THE FORECAST DRY.
DEWPOINTS COULD DROP OFF SIGNIFICANTLY BEHIND THE FRONT AND MAKE FOR
SOME VERY LOW RH EVEN IN THE COOLER AIRMASS.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
DIFFICULT FORECAST WITH FRONTAL BOUNDARY DRAPPED OVER THE NORTHERN
PORTION OF THE CWA. THINK WE WILL ONLY SEE SCATTERED LIGHT RAIN OR
SHOWERS NORTH OF THE FRONT...WITH HEAVIER SHOWERS AND THUNDERSTORMS
SOUTH...WITH THE BREAKPOINT ILM AND POINTS SOUTH. THINK FLO AND LBT
WILL STAY IN THE MORE STABLE AIR. MODELS ARE PRETTY CONSISTENT IN
TAKING CEILINGS/VIS DOWN OVER LBT AND FLO TONIGHT WITH WEAK EAST
NORTHEAST FLOW. WINDS WILL BE EAST SOUTHEAST ON THURSDAY...WITH
FRONTAL BOUNDARY OVER THE SOUTHERN PORTION OF THE CWA. FRONT WILL
WAVE BACK NORTHWARD LATE THURSDAY...ADVECTING SHOWERS AND STORMS
NORTHWARD.
SCATTERED STORMS POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...WITH
BEST CHANCE FRIDAY AND FRIDAY NIGHT.
&&
.MARINE...
NEAR TERM /THROUGH THIS AFTERNOON/...
WIND FIELD GETTING WEAKER WITH THE FRONT IN THE AREA...WITH NW WINDS
NOW OBSERVED OVER THE NORTHERN WATERS. SEAS HAVE SUBSIDED TO 4 FT
AND WILL CONTINUE TO COME DOWN...SO ALL HEADLINES HAVE BEEN
REMOVED.
LIGHT WINDS WILL CONTINUE THRU THE DAY WITH THE FRONT IN CLOSE
PROXIMITY. DIRECTION COULD GO VARIABLE FOR A WHILE...BUT SHOULD
COME AROUND TO SE AS A SEABREEZE SETS UP IN THE AFTERNOON.
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MODELS NOW SHOW THE COLD FRONT MAKING IT ALL THE DOWN TO THE
SANTEE RIVER THIS EVENING...BUT ONLY BRIEFLY REMAINING THERE
BEFORE RETURNING NORTH TO NEAR THE NC/SC STATE LINE BY THURSDAY
AFTERNOON. WITH THE SOUTHWARD ADJUSTMENT TO THE FRONTAL
POSITION FORECAST...THERE IS NOW SOME POTENTIAL FOR A
NORTHEASTERLY SURGE EVENT TO MAKE IT INTO THE WATERS NORTH OF CAPE
FEAR ON THURSDAY. THE NAM SHOWS THIS EFFECT MORE CLEARLY THAN THE
GFS...ALTHOUGH IT STILL APPEARS THE STRONGER WINDS SHOULD REMAIN
UP IN THE CAPE LOOKOUT AREA.
OTHERWISE WITH THE FRONT STALLED IN THE AREA WINDS SHOULD BE LIGHT
OUTSIDE OF THUNDERSTORMS...WHICH COULD BECOME QUITE NUMEROUS THIS
EVENING AND AGAIN THURSDAY NIGHT. SEAS LESS THAN 3 FT ARE
EXPECTED THROUGH THE PERIOD...EXCEPT AROUND 3 FT NORTH OF CAPE
FEAR THURSDAY INTO THURSDAY NIGHT WITH THE POSSIBLE NE SURGE.
LONG TERM /SATURDAY THROUGH SUNDAY/...
QUASI-STATIONARY FRONT OVER THE AREA EARLY SAT WILL RESULT IN A LIGHT
AND VARIABLE WIND REGIME. A STRONGER FRONT WILL PUSH THRU THE AREA
SAT NIGHT AND BRING WINDS AROUND TO NE. STILL NOT REAL CONFIDENT
ABOUT THE STRENGTH OF THE POST-FRONTAL SURGE...BUT FOR NOW WILL GO
WITH A SOLID 15 KT. WILL LIKELY NEED TO BEEF THIS UP AS IT GETS
CLOSER...BUT WITH THAT SHOULD COME SOME REFINEMENT IN THE TIMING.
SEAS WILL LARGELY FOLLOW WW3 GUIDANCE...WITH 2-3 FT SAT BUILDING
UP TO 3-5 FT BY LATE SUNDAY.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RAS
AVIATION...DL
Hazardous weather outlook, Sep 12, 5:01 AM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
601 AM EDT WED SEP 12 2007
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-
046-130900-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
601 AM EDT WED SEP 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT. WIDESPREAD
FLOODING PROBLEMS ARE NOT ANTICIPATED HOWEVER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LOCALLY HEAVY RAINFALL MAY CONTINUE THROUGH THURSDAY INTO FRIDAY.
WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED HOWEVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
TRA
In the hours before
Special weather statement, Sep 12, 1:14 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT WED SEP 12 2007
SCZ034-046-121915-
HORRY-GEORGETOWN-
INCLUDING THE CITIES OF...CONWAY...MYRTLE BEACH...GEORGETOWN
214 PM EDT WED SEP 12 2007
...THUNDERSTORMS PRODUCING INTENSE LIGHTNING ALONG THE GRAND STRAND...
THROUGH 3 PM...A CLUSTER OF THUNDERSTORMS WILL AFFECT MAINLY
COASTAL LOCATIONS FROM MYRTLE BEACH SOUTH TO PAWLEYS ISLAND.
EXPECT FREQUENT LIGHTNING...HEAVY DOWNPOURS WITH OVER AN INCH OF
RAIN...AND POSSIBLY HAIL.
RAS
Special weather statement, Sep 12, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT WED SEP 12 2007
SCZ046-122015-
GEORGETOWN-
317 PM EDT WED SEP 12 2007
...STRONG THUNDERSTORMS MOVING ACROSS GEORGETOWN COUNTY...
AT 3:20 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS MOVING ACROSS GEORGETOWN COUNTY. THESE STORMS
EXTENDED FROM JUST NORTH OF SAMPIT TO JUST SOUTH OF PLANTERSVILLE.
THIS ACTIVITY WAS MOVING TO THE EAST...NORTHEAST AT 15 TO 20 MPH.
THESE THUNDERSTORMS HAVE THE CAPABILITY OF PRODUCING SMALL
HAIL...GUSTY WINDS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING.
COMMUNITIES IN THE PATH OF THESE STORMS ARE GEORGETOWN...MURRELLS
INLET...GRAVES...JACKSON...LAMBERT...LITCHFIELD BEACH...NORTH
SANTEE...OATLAND...PLANTERSVILLE...SAMPIT...YAUHANNAH AND PAWLEYS
ISLAND.
&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.
15
Funnel Cloud, New Hanover
- When
- September 12, 2:30 PM EST to 2:38 PM EST
- Where
- New Hanover County, 2 mi S of Wilmington
- Reported by
- Trained Spotter
- Coordinates
- 34.201, -77.930
Skywarn net controller for NWS Wilmington NC reported a funnel cloud over the Cape Fear river at the State Port in Wilmington.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Texas, September 12 to 13, 2007$3.0 million · 2 events
- Damaging Winds in South Carolina, September 12, 2007$25,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Florida, September 12, 20072 injured · 50 kt wind · 4 events
- Wildfire in Virginia, September 12 to 14, 20072 injured · $10,000 · 1 event
- Damaging Winds and Heavy Rain in Florida, September 12, 2007$2,000 · 50 kt wind · 4 events
- Hail in Florida, September 12, 20071.25 in hail · 2 events
- Waterspout in South Atlantic Coastal Waters, September 12, 20071 event
- Hail in South Carolina, September 12, 20070.88 in hail · 1 event
- Hail in Puerto Rico, September 12, 2007$1,000 · 0.6 in hail · 1 event
- Wildfire in California, September 12 to 16, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 12, 20071 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 12, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60159.